Ask a doctor

What is the Frequency of People Getting Botulism After a Botox Injection? How Often Has It Happened?

I've read about people on the Internet who suffer all the symptoms of botulism after receiving a small dose of Botox for cosmetic reasons. I'm scared - are these stories true?

Doctor Answers (4)

Botox and its safety

+1

Although some patients may have some symptoms that are similar to botulism, it is extraordinarily rare for cosmetic Botox treatment to cause multiple severe symptoms to be diagnosed as botulism. There  have been cases though, when non FDA-approved Botulinum toxin, laboratory research grade, was used. See a board-certified dermatologist or plastic surgeon for your treatment. They can discuss with you how many units would be expected to be used and this can give you a reference to the relative great safety of Botox for cosmetic treatment.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.

Web reference: http://www.thenyac.com/botox/index.html

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox, Dysport

+1

Don't be scared.  With a qualified physician Botox injections are extremely safe.  You will not get botulism.  Side effects are uncommon, mostly minor, and include temporary discomfort at the site of injection, bruising, and headache.  It's one of the most commonly performed cosmetic medical procedures worldwide.  

Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 15 reviews

Side effects from Botox are uncommon

+1

Botox (and other forms of botulinum toxin) are extremely safe and side effects are very uncommon.  I tell my patients to expect small bumps possibly some redness at the injection sites.  Bruising is possible, but not expected.  

 

I am aware of  one patient experience systemic side effects: flu like symptoms for about 24 hours or so after an injection.  The side effects occurred after injection by another physician, but she was presenting back to me for a second injection because she felt like the benefits were worth the temporary side effects.

 

There have been reports of systemic symptoms (botulism type symptoms) from Botox administration, but this has generally happened with non-facial injections.  Botox may be used to relax much larger muscles in cases of muscle spasticity.  The dosages required for these areas are much larger than used on the face and hence the possibility of such a reaction is much higher.

 

 

The risk is also elevated in people that have a muscular condition which puts them at higher risk:  Lambert-Eaton Syndrome, myasthenia gravis, etc.

 

About 11 million injections of Botox have been performed in over 20 years, so obviously this is not a rampant problem.  Of course, you should discuss with your injector, but it is safe to say that for an otherwise healthy individual, the risk of botulism type systemic side effects from a routine facial injection of Botox is very, very small.  Best wishes!

 

Montgomery Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox used cosmetically does not cause botulism

+1

There has never been a single report of cosmetic Botox performed by an experienced injector such as a dermatologist or plastic surgeon causing botulism. There have been mishaps of morons trying to use weapons-grade botulinum toxin causing botulism, but never in experienced and trained hands used cosmetically.

Toronto Dermatologic Surgeon
5.0 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...